Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Cardiology | Family Medicine | Nursing | Pediatrics | Pharmacy | Critical Care | Emergency Medicine | Journal

Back to Journal Articles

K2 Linked to Cases of ST-Elevation Myocardial Infarction

Last Updated: November 07, 2011.

 

Awareness of K2 health implications should be raised after MIs within days of reported K2 use

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Use of K2, a synthetic cannabinoid, among adolescents is associated with ST-segment elevation-myocardial infarction, according to a study published online Nov. 7 in Pediatrics.

MONDAY, Nov. 7 (HealthDay News) -- Use of K2, a synthetic cannabinoid, among adolescents is associated with ST-segment elevation-myocardial infarction (MI), according to a study published online Nov. 7 in Pediatrics.

Arshid Mir, M.D., from the University of Texas Southwestern Medical Center, and colleagues reported three cases presenting to the emergency department with chest pain after recent K2 use. They also presented recommendations to raise public awareness about the health implications of K2.

The investigators identified three patients who presented separately to emergency departments for chest pain within days of using K2. On the basis of ST-segment elevation and increased troponin, acute MI was confirmed in all three cases. Coronary angiography results were normal for two patients. Two of the patients had positive results for tetrahydrocannabinol in the urinary drug screen. None had significant past medical history or family history of premature cardiac disease. ST-elevation MI incidence is low among adolescents and as such, drug use should be suspected. Pediatricians and health care providers need to be alert for drug-induced toxicities, and such cases should be reported to local and national health authorities. Parents, health care workers, and adolescents should be educated about the potential health risks of synthetic cannabinoids.

"K2 is not safe, undetectable fake marijuana but, rather, a potent and potentially harmful drug of abuse," the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.


Previous: Exenatide Tied to Modest Weight Loss for Obese Women Next: Causal Link Suggested Between Acetaminophen Use, Asthma

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.